We have previously published articles on Latitudes.org that focus on concerns when prospective parents use acetaminophen (Tylenol).
Now, a new study (January 2018) from Mount Sinai Hospital/School of Medicine raises another red flag. In the first study of its kind, researchers have found an elevated rate of language delay in girls at 30 months of age born to mothers who used acetaminophen during pregnancy. No such delay was seen for boys.
As reported by Science Daily, Language delay was seen in 10 percent of all the children in the study, with greater delays in boys than girls overall. However, girls born to mothers with higher exposure — those who took acetaminophen more than six times in early pregnancy — were nearly six times more likely to have language delay than girls born to mothers who did not take acetaminophen.
These results are consistent with other studies reporting decreased IQ and increased communication problems in children born to mothers who used more acetaminophen during pregnancy.
Overall, the results suggest that “acetaminophen use in pregnancy results in a loss of the well-recognized female advantage in language development in early childhood.”